Medical questions & health advice by board certified doctors
"Does Lexapro cause weight gain?"
I was on Lexapro for almost 2 years and gained 30lbs I can't lose weight. I'm so frustrated.
Thank you for your question regarding Lexapro, and I recommend that you discuss your concern with your doctor. Lexapro is a drug in the class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). SSRIs are known to cause a number of side effects. Some antidepressants are more likely to cause specific side effects than others, and some patients who cannot tolerate a certain SSRI may still respond well to another type of SSRI. The most common side effects associated with SSRIs include sexual dysfunction, increased suicide risk, and weight gain. Taking SSRIs for a short period of time is unlikely to cause significant weight gain. Longer term use of SSRIs is more likely to cause a noticeable amount of weight gain. Lexapro, when compared to other medications in its class, is no more likely to cause weight gain than the others. Most of the SSRIs are considered to have a slight risk for causing weight gain. Lexapro has less risk of weight gain than an SSRI known as paroxetine, which carries a slightly higher risk. It is unlikely that Lexapro is the sole culprit of your recent weight gain, however. The average weight gain caused by SSRIs has been shown to range around 3-6 lbs in studies. Therefore, I encourage you to visit your doctor who can better help identify all possible causes for your recent change in weight.
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.